Texas, 2004

Tornadoes and Hail in Texas, November 23, 2004

November 23, 2004 · NWS EWX · 7 events in 4 counties and zones

4 tornado, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 23, 3:15 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 23, 3:15 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST TUE NOV 23 2004

.UPDATE...
CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR
WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME
AREA.

&&

.PREV DISCUSSION...
UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT
PUSHING INTO THE HILL COUNTRY.  TWO AREAS OF CONVECTION THIS AFTN...
ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME
OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR
LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF.  A DRY
PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION
OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE
HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT
WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA
THIS EVENING WITH A THREAT OF LARGE HAIL.  WILL LEAVE FFA AS IS AND
EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH
THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH
FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL
BE MOVG AT A GOOD CLIP.

FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A
PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL
COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING
MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW
DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH
OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX.
TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES.
SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 9 PM FOR MOST
OF THE CENTRAL AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS.
A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM FOR MOST OF THE
CENTRAL AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF A COLD
FRONT THAT IS MOVING EAST ACROSS THE REGION. THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH POSSIBLE SEVERE WEATHER IN
THE FORM OF HAIL...DAMAGING WINDS AND ISOLATED SHORT LIVED
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Nov 23, 6:33 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             FLORENCE                30.84N 97.79W
11/23/2004  1.75 INCH        WILLIAMSON         TX   CO-OP OBSERVER

            QUARTER TO GOLF BALL SIZED HAIL IN FLORENCE.

&&

MS
Local storm report, Nov 23, 6:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 SSW BERTRAM           30.68N 98.09W
11/23/2004  2.50 INCH        BURNET             TX   AMATEUR RADIO

0635 PM     HAIL             3 W JARRELL             30.82N 97.65W
11/23/2004  2.50 INCH        WILLIAMSON         TX   AMATEUR RADIO

0636 PM     HAIL             2 N GEORGETOWN          30.68N 97.69W
11/23/2004  0.88 INCH        WILLIAMSON         TX   AMATEUR RADIO

0643 PM     HAIL             LEANDER                 30.56N 97.86W
11/23/2004  0.75 INCH        WILLIAMSON         TX   AMATEUR RADIO

&&

JPB
Local storm report, Nov 23, 6:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             POTEET                  29.04N 98.58W
11/23/2004  2.75 INCH        ATASCOSA           TX   LAW ENFORCEMENT

0650 PM     HAIL             2 ESE JARRELL           30.81N 97.57W
11/23/2004  1.00 INCH        WILLIAMSON         TX   AMATEUR RADIO

            QUARTER SIZED HAIL 2 MILES EAST OF INTERSTATE 35 2 MILES
            SOUTH OF JARRELL.

&&

MCS
Special weather statement, Nov 23, 7:00 PM CST, 25 minutes before
TXZ171>173-186>194-204>209-219>225-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CST TUE NOV 23 2004

...A FLASH FLOOD WARNING IS IN EFFECT FOR BURNET AND WILLIAMSON
   COUNTIES UNTIL 915 PM...

...A TORNADO WARNING IS IN EFFECT FOR WILSON COUNTY UNTIL 745 PM...

...A TORNADO WARNING IS IN EFFECT FOR ATASCOSA COUNTY UNTIL 800 PM...

...THE TORNADO WARNING THAT WAS IN EFFECT FOR FRIO COUNTY UNTIL
   715 PM HAS BEEN CANCELLED...

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR
   MUCH OF THE HILL COUNTY AND SOUTH CENTRAL TEXAS...

...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL 900 PM
   FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY...

AT 700 PM...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS SOUTH
CENTRAL TEXAS DEVELOPING ALONG AND AHEAD OF A COLD FRONT THAT IS
MOVING EAST. HEAVY RAINFALL AND SEVERE STORMS CAN BE EXPECTED
INCLUDING HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
Local storm report, Nov 23, 7:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
705 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     HUTTO                   30.55N 97.54W
11/23/2004                   WILLIAMSON         TX   AMATEUR RADIO

0630 PM     HAIL             3 W GEORGETOWN          30.65N 97.74W
11/23/2004  2.50 INCH        WILLIAMSON         TX   AMATEUR RADIO

            TENNIS BALL SIZED HAIL IN SUN CITY.

&&

MCS
Special weather statement, Nov 23, 7:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CST TUE NOV 23 2004

TXZ173-191>194-205>209-220>225-240230-
ATASCOSA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-GONZALES-
GUADALUPE-HAYS-KARNES-LAVACA-LEE-TRAVIS-WILLIAMSON-WILSON-
715 PM CST TUE NOV 23 2004

AT 715 PM...STRONG THUNDERSTORMS ARE MOVING ACROSS THE REGION
PRODUCING GUSTY OUTFLOW WINDS. THESE WINDS WILL BE MOVING EAST ACROSS
THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS...EAST OF INTERSTATE
35...PRODUCING WINDS RANGING FROM 40 TO 50 MPH.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING INTO CROSS WINDS.

The radar

The Austin/San Antonio radar (KEWX), 100 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Karnes

When
November 23, 7:25 PM CST to 7:35 PM CST
Where
Karnes County, Kenedy
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.817, -97.850

Hail, Karnes

When
November 23, 7:25 PM CST to 7:35 PM CST
Where
Karnes County, Karnes City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.883, -97.883

Tornado, Karnes

When
November 23, 7:46 PM CST to 7:47 PM CST
Where
Karnes County, Kenedy
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
28.817, -97.850

The Karnes County Sheriff's Department reported that a small tornado had touched down briefly in Kenedy in an open area. It lifted and dissipated quickly, causing no damage. The tornado was rated F0 on the Fujita Scale.

Tornado, De Witt

When
November 23, 8:00 PM CST to 8:01 PM CST
Where
De Witt County, Yorktown
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
AMATEUR RADIO
Coordinates
28.983, -97.500

Skywarn-trained Amateur Radio Operators from the Yorktown area observed a small and short-lived tornado as it touched down near Yorktown. It struck in open country, then lifted back into the thunderstorm base and dissipated. No damage was indicated. The tornado was rated F0 on the Fujita Scale.

Thunderstorm Wind, Fayette

When
November 23, 8:10 PM CST to 8:20 PM CST
Where
Fayette County, La Grange
Measured
62 kt (71 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
29.900, -96.867

Tornado, De Witt

When
November 23, 8:13 PM CST to 8:15 PM CST
Where
De Witt County, 3 mi N of Cuero
Rating
F1
Path length
0.5 mi
Path width
100 yd
Reported by
AMATEUR RADIO
Coordinates
29.150, -97.283

Skywarn-trained Amateur Radio Operators reported that a tornado touched down north of Cuero, destroying two mobile homes. The tornado was estimated at 100 yards wide and moved toward the east along a path nearly one-half mile long before lifting and dissipating. No other damage was indicated. The tornado was rated F1 on the Fujita Scale. It was the strongest and most destructive of the several tornadoes reported on November 23.

Tornado, Lavaca

When
November 23, 8:58 PM CST to 8:59 PM CST
Where
Lavaca County, Sublime
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.483, -96.800

The Lavaca County Sheriff's Department reported that a small tornado had touched down briefly in open country near Sublime. It caused no known damage and was rated F0 on the Fujita Scale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428952, 5428953, 5428954, 5428958, 5428955, 5428956, 5428957.